Lake Huron, 2003

Marine Thunderstorm Winds in Lake Huron, November 12, 2003

November 12, 2003 · NWS APX · 4 events in 3 counties and zones

A line of showers with embedded thunderstorms produced strong wind gusts over Lake Huron.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of showers with embedded thunderstorms produced strong wind gusts over Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 12, 3:53 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Nov 12, 3:53 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
353 PM EST WED NOV 12 2003

.SHORT TERM...ON THE CURRENT SURFACE MAP...996 MB LOW PRESSURE WAS
OVER NORTHERN LAKE MICHIGAN WITH A COLD FRONT EXTENDING TO THE SOUTH
SOUTHEAST. THE LOW WILL DEEPEN EXPLOSIVELY (1 MB/HR) WHILE MOVING
EAST ACROSS THE STRAITS TO THE ONTARIO/QUEBEC BORDER TONIGHT. IN
ADDITION...A COLD FRONT WILL MOVE THRU THE AREA LATER THIS EVENING
WITH AN EXTREMELY STRONG PRESSURE GRADIENT DEVELOPING
OVERNIGHT...WHICH COMBINED WITH STRONG COLD ADVECTION WILL RESULT IN
HIGH WINDS ALONG WITH BLIZZARD CONDITIONS ACROSS MOST OF THE AREA.

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WITH
WRAP AROUND MOISTURE MOVING IN LATER TONIGHT. AS THE COLDER AIR
MOVES IN RAIN WILL CHANGE TO SNOW LATER THIS EVENING. THERE WILL BE
LAKE ENHANCEMENT LATE TONIGHT WITH DELTA T/S PLUNGING INTO THE
MID/UPPER TEENS BY 06Z.

1000-850MB WINDS WILL BE NNW OVERNIGHT. THUS BEST LAKE ENHANCEMENT
POTENTIAL WILL BE WEST OF BRIMLEY/ST IGNACE...AND IN A BROAD AREA
FROM TVC TO NEAR GAYLORD. WITH THE STRONG WINDS...LAKE ENHANCEMENT
WILL SPREAD INLAND AS WELL. EXPECT ACCUMULATIONS TO RANGE FROM 3 TO
8 INCHES OF SNOW ACROSS THE BLIZZARD WARNING AREA...DECREASING TO AN
INCH OR LESS NEAR SAGINAW BAY. WINDS WILL INCREASE TO BETWEEN 30 AND
40 MPH WITH GUSTS TO BETWEEN 50 AND 60 MPH. THE WIND IN COMBINATION
WITH THE BLOWING SNOW WILL RESULT IN BLIZZARD CONDITIONS IN ALL BUT
SOUTHEAST COUNTIES WHERE THE LEAST AMOUNT OF SNOW IS EXPECTED.

SULLIVAN

&&

.LONG TERM...GFS REMAINS IN GENERAL AGREEMENT WITH THE ETA IN THE
TRACK OF THE SURFACE LOW THRU ONTARIO DURING THE DAY TOMORROW. GFS
DELAYS THE DEPARTURE OF THE MOISTURE...WHICH IS LIKELY A GOOD IDEA
GIVEN THE TENDENCY FOR THE MODELS TO PULL SYNOPTIC MOISTURE AND
CYCLONIC FLOW AWAY FROM THE GREAT LAKES TOO SOON DURING THIS TIME OF
THE YEAR. ACTUALLY THINK BOTH MODELS ARE NOT CAPTURING THIS TENDENCY
VERY WELL. THUS...EXPECT SCATTERED LAKE EFFECT SNOW SHOWERS WILL
HOLD ONTO WRN SECTION OF THE CWA WELL INTO TOMORROW NIGHT. PRIMARY
FORECAST CONCERN WILL STAY CENTERED ON THE CONTINUATION OF BLIZZARD
CONDITIONS INTO THURSDAY MORNING BEHIND THE DEEPENING SURFACE LOW.

THURSDAY...BLIZZARD CONDITIONS MENTIONED ABOVE WILL CONTINUE INTO
THE MORNING HOURS...INCLUDING SIGNIFICANT FALLING AND/OR BLOWING
SNOW...WINDS GUSTING TO 50 MPH AT TIMES AND FREQUENT REDUCTION OF
VISIBILITIES TO BELOW ONE QUARTER OF A MILE DUE TO BLOWING SNOW.
LATEST ETA DOES SHOW A GRADUAL LOOSENING OF THE SURFACE PRESSURE
GRADIENT THROUGHOUT THE DAY...WITH WINDS FALLING BELOW BLIZZARD
WARNING CRITERIA BY AFTERNOON. HOWEVER...WINDY CONDITIONS WILL
CONTINUE INTO THE AFTERNOON...AS WILL THE PRODUCTION OF LAKE EFFECT
SNOW BANDS TARGETING NW FLOW LOCATIONS. SITUATION WILL BECOME A MORE
PURELY LAKE EFFECT SNOW EVENT DURING THE AFTERNOON AS MID LEVEL
MOISTURE IS STRIPPED AWAY AND INVERSION HEIGHTS DROP BELOW 7000 FT.
MOISTURE WILL REMAIN SUFFICIENT THRU THE AFTERNOON DESPITE THE
DEPARTURE OF MID LEVEL MOISTURE AS THE LOW LEVEL MOIST LAYER WILL
STILL EXTEND THRU THE -10 C ISOTHERM. LOCAL GUIDANCE SUGGESTS AN
ADDITIONAL 3 INCHES OR SO FOR LOCATIONS HARDEST HIT BY NW FLOW OFF
THE LAKES. DO EXPECT THE MAJORITY OF THAT WILL FALL DURING THE
MORNING AND BEGIN TO TAPER OFF IN THE AFTERNOON AS CYCLONIC FLOW AND
MOISTURE DIMINISHES WITH TIME.

THURSDAY NIGHT...INVERSION HEIGHTS CONTINUE TO FALL...DROPPING BELOW
5000 FT BY 06Z FRIDAY AND BECOMING VIRTUALLY NONEXISTENT BY DAWN ON
FRIDAY AS WAA KICKS IN ALOFT AHEAD OF THE NEXT A WEAK MOISTURE
STARVED SYSTEM DRIVING SE OUT OF CANADA. LOW LEVELS WILL REMAIN
MOIST ENOUGH (900-700 MB RH OF AROUND 60 PCT) AND COLD ENOUGH (850
MB TEMPS OF -5 TO -7 C) TO MAINTAIN SCATTERED LAKE EFFECT SNOW
SHOWERS ACROSS WRN SECTIONS OF THE CWA. AS MENTIONED ABOVE...MODELS
TEND TO PULL CYCLONIC FLOW AND MOISTURE OUT OF THE GREAT LAKES TOO
QUICKLY DURING THIS TIME OF THE YEAR...SO WILL HOLD SCATTERED SNOW
SHOWERS OVER WRN SECTIONS OF THE CWA ALL NIGHT. ANY ADDITIONAL
ACCUMULATIONS FOR THESE LOCATIONS SHOULD BE MINOR.

FRIDAY AND FRIDAY NIGHT...WEAK CANADIAN CLIPPER SYSTEM QUICKLY
PASSED THRU THE WRN GREAT LAKES EARLY FRIDAY...WITH ONLY ADDITIONAL
CLOUD COVER AS A RESULT. FRIDAY SHOULD BE A GOOD DAY FOR RECOVERY AS
SURFACE RIDGING BUILDS IN BEHIND THE WEAK CLIPPER SYSTEM. EXPECT DRY
WX THRU FRIDAY NIGHT...WITH MODERATING TEMPS AS WAA TAKES PLACE.

SATURDAY THRU WEDNESDAY...DIFFERENCES HAVE CREPT INTO THE LATEST
RUN OF THE MEDIUM RANGE MODELS...PRIMARILY IN THE INTERACTION AND
EVOLUTION OF THE NRN AND SRN BRANCHES OF THE JET STREAM OVER THE WRN
US. ECMWF SHOWS THE DEVELOPMENT OF A UPPER LEVEL CUT-OFF LOW OVER
THE SW US BY 00Z MONDAY...WHICH TENDS TO ROB ENERGY FROM THE NRN
BRANCH OF THE JET. GFS KEEPS THE ENERGY FOCUSED ALONG THE NRN
BRANCH...DEPICTING A RELATIVELY WEAK AND PROGRESSIVE TROUGH CLIPPING
THE SW US AND THEN QUICKLY DRIVING EASTWARD THRU THE HEART OF THE US
MONDAY AND TUESDAY. AT THIS POINT...THINK THE GFS HAS THE RIGHT IDEA
IN HOLDING ON TO A PROGRESSIVE LONG WAVE PATTERN THRU THE MIDDLE
PART OF NEXT. IN LEANING TOWARD THIS SOLUTION...EXPECT OUR ACTIVE WX
PATTERN AS OF LATE SHOULD CONTINUE AS SEVERAL WAVES DEVELOP ALONG
THE NRN BRANCH OF THE JET AND RIDE THRU THE GREAT LAKES REGION.
SURFACE TEMPS SHOULD REMAIN FAIRLY CONSISTENT WITH HIGHS GENERALLY
IN THE 40S THRU WEDNESDAY. THUS MAJORITY OF PRECIP WILL REMAIN IN
THE LIQUID FORM...ALTHOUGH ENOUGH CAA WILL TAKE PLACE TUESDAY BEHIND
A STRONGER SHORT WAVE TO CHANGE PRECIP OVER TO MAINLY SNOW SHOWERS
FOR WEDNESDAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
     BLIZZARD WARNING...8PM WEDNESDAY TIL NOON THURSDAY...
     MIZ008-015>034
     HIGH WIND WARNING...8PM WEDNESDAY TIL NOON THURSDAY...
     MIZ035-036-041-042.

&&

EME
Hazardous weather outlook, Nov 12, 7:40 PM EST, 15 minutes before
MIZ008-015>036-041-042-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
740 PM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN ALONG
AND EAST OF INTERSTATE 75 UNTIL 9 PM. ISOLATED STORMS SOUTH AND EAST
OF MIO MAY BRIEFLY BECOME SEVERE WITH DIME SIZED HAIL AND WIND GUSTS
TO 60 MPH.

STRONG TO DAMAGING NORTHWEST WINDS WILL DEVELOP ACROSS NORTHERN
MICHIGAN BY MIDNIGHT...WITH SUSTAINED WINDS AS HIGH AS 40 MPH AND
WIND GUSTS AS HIGH AS 60 MPH. ALSO...SNOW SHOWERS WILL DEVELOP IN
AFTER 9 PM AND WILL BECOME HEAVY AT TIMES NORTH AND WEST OF WEST
BRANCH. THE COMBINATION OF WIND AND SNOW WILL PRODUCE BLIZZARD
CONDITIONS IN THIS AREA. SEE ONGOING WARNINGS FOR FURTHER DETAILS.

STORM WARNINGS ARE IN EFFECT FOR NEARSHORE WATERS AROUND NORTHERN
MICHIGAN...EXCEPT FOR GRAND TRAVERSE BAY. SEE ONGOING MARINE
FORECASTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW AND HIGH WINDS WILL CONTINUE TO PRODUCE BLIZZARD CONDITIONS
ACROSS NORTHERN MICHIGAN NORTH AND WEST OF WEST BRANCH INTO
THURSDAY MORNING. SNOW AND WINDS WILL GRADUALLY DIMINISH DURING THE
DAY. SEE ONGOING WARNINGS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY SNOWFALL AND WIND REPORTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ROWLEY

Event by event

4 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
November 12, 7:55 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 8 mi E of Oscoda
Measured
36 kt (41 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
November 12, 8:30 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, 2 mi E of Oscoda
Measured
36 kt (41 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
November 12, 8:50 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, 2 mi E of Presque Isle Light
Measured
39 kt (45 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
November 12, 8:52 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 45 mi E of East Tawas
Measured
47 kt (54 mph) measured gust
Reported by
BUOY

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335386, 5335387, 5335388, 5335389.